Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 428, NWS North Platte, NE

September 11, 2005Frontier County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 11, 2005, 8:30 PM CDT for Frontier County, Nebraska. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 11, 2005, 8:30 PM CDT (01:30 UTC)
Expired
Sep 11, 2005, 9:00 PM CDT
In force
30 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Frontier County, NE

The radar

The Grand Island radar (KUEX), 152 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 11, 8:50 PM CDTHAIL 16 Wsw Eustis, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.5 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2005-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1480 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2005-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1480 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
2372 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 120130
SVRLBF
NEC063-120200-
/O.NEW.KLBF.SV.W.0428.050912T0130Z-050912T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
830 PM CDT SUN SEP 11 2005

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN FRONTIER COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 900 PM CDT

* AT 820 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 14
  MILES SOUTHWEST OF EUSTIS...OR ABOUT 16 MILES SOUTHEAST OF
  CURTIS...AND MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EUSTIS BY 900 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4048 10035 4045 10020 4056 10000 4069 9999
      4068 10039

$$

CDC
2 follow-up statements
000 
WWUS53 KLBF 120146
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
847 PM CDT SUN SEP 11 2005

NEC063-120200-
/O.CON.KLBF.SV.W.0428.000000T0000Z-050912T0200Z/
FRONTIER NE-
847 PM CDT SUN SEP 11 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHEASTERN FRONTIER COUNTY...

AT 840 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 8 MILES WEST OF EUSTIS...OR ABOUT 17 MILES WEST OF ELWOOD...
MOVING NORTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  EUSTIS BY 855 PM CDT

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4048 10035 4045 10020 4056 10000 4069 9999
      4068 10039

$$

CDC
000 
WWUS53 KLBF 120200
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
900 PM CDT SUN SEP 11 2005

NEC063-120210-
/O.EXP.KLBF.SV.W.0428.000000T0000Z-050912T0200Z/
FRONTIER NE-
900 PM CDT SUN SEP 11 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FRONTIER COUNTY
EXPIRES AT 900 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF FRONTIER 
COUNTY AND NO LONGER POSES A THREAT IN THIS COUNTY. NO ADDITIONAL 
SEVERE WEATHER IS EXPECTED AT THIS TIME.

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

LAT...LON 4048 10035 4045 10020 4056 10000 4069 9999
      4068 10039

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 2:57 PM CDT, 5 hours 33 minutes earlier.

Area forecast discussion, Sep 11, 2:57 PM CDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
257 PM CDT SUN SEP 11 2005

...FORECAST CHALLENGE IS PRECIP CHANCES AND TEMPERATURES IN THE NEAR
TERM...

.DISCUSSION...

NEAR TERM (TONIGHT THROUGH WEDNESDAY)...MAIN CHALLENGES IN THE NEAR
PERIODS IS TIMING OF THE APPG COLD FRONT AND ASSOCIATED PRECIPITATION
AND SEVERE THREAT TONIGHT AND MONDAY NIGHT...ALONG WITH TEMPERATURES
BEHIND THIS FEATURE ON TUESDAY AND WEDNESDAY.

FOR TONIGHT...SFC TROF ANCHORED ACROSS CENTRAL PORTIONS OF THE CWA
THIS AFTERNOON..FROM VTN TO OGA. ALONG AND EAST OF THIS LINE...SFC
DEW POINTS ARE IN THE UPPR 50S...EQUATING TO SB CAPES IN EXCESS OF
1500 J/KG EAST OF A LINE FROM LBF TO VTN. SIMILAR TO YESTERDAY...THE
ETA INITIALIZED 1C TOO COOL AT H5...SO CAP A LITTLE STRONGER THAN
THE ETA IS INDICATING. WILL CONTINUE MENTION OF ISOLATED TSRAS ALONG THE SFC
BOUNDARY THIS EVENING. AFTER MIDNIGHT...H5 TEMPS WILL COOL
SIGNIFICANTLY OVER THE NRN PLAINS AS A STRONG UPPR LEVEL LOW APPGS
WRN WYOMING. AT THE SAME TIME...THE LL JET STRENGTHENS OVERNIGHT
AHEAD OF THE SFC TROF...WITH THE NOSE FOCUSED OVER NERN NEBR. WITH
INCREASING MID LEVEL INSTABILITY...A SFC FOCUS AND LL JET
PRESENT...WILL INTRODUCE LOW POPS OVER THE NERN ZONES OVERNIGHT.

ON MONDAY AND MONDAY NIGHT...H5 TROF WILL PUSH INTO ERN WY DURING
THE DAY ON MONDAY...WITH SFC CYCLOGENESIS TAKING SHAPE OVER NRN
PORTIONS OF THE CWA. A COLD FRONT WILL STALL ACROSS THE NRN FA
DURING THE AFTERNOON WITH AN ASSOCIATED SFC TROF EXTENDING SWD FROM
THE SFC LOW INTO SOUTH CENTRAL NEBRASKA. PLENTY OF INSTABILITY ALOFT
AND STEEPENING LAPSE RATES NORTH OF THE FRONT AND EAST OF THE SFC
TROF. WEST OF THIS FEATURE...LL MOISTURE WILL BE SCANT WITH LL
WESTERLIES IN PLACE. WILL PAINT POPS ALONG AND NORTH OF THE FRONT
AND EAST OF THE SFC TROF. SEVERE THREAT WILL INCREASE FROM SW TO NE
ACROSS THE CWA AS SB CAPES RANGE FROM NOTHING AT IML...TO 4000J/KG
AT ONL BY 21Z. SFC TO 6 KM SHEAR IN EXCESS OF 50 KTS ACROSS THE NERN
ZONES BY AFTERNOON WILL PROVIDE PLENTY OF SHEAR FOR SUPERCELLS.

TUESDAY AND WEDNESDAY...SFC FRONT WILL BLOW THROUGH THE FA EARLY ON
TUESDAY...BEFORE STALLING ACROSS KANSAS LATE IN THE DAY. TEMPS WILL
PLUMMET FROM THE MID TO UPPER 80S ON MONDAY TO THE LOWER TO MID 70S
ON TUESDAY. ERLY AND SERLY FLOW WILL RETURN TO THE PANHANDLE LATE IN
THE DAY ON TUESDAY...BUILDING A THETA E RIDGE BACK INTO THE FRONT
RANGE OF COLORADO AND SERN WY. BROAD TROF OVER THE CENTER OF THE
CONUS AND ASSOCIATED SHORTWAVES WILL FIRE OFF CONVECTION IN THE LEE
OF THE ROCKIES TUESDAY AFTERNOON AND EVENING. WRLY FLOW AT H5 WILL
CARRY SOME OF THIS CONVECTION INTO THE SWRN ZONES DURING THE EVENING
HOURS. A SIMILAR SETUP WILL OCCUR ONCE AGAIN ON WEDNESDAY WITH
ISOLATED CONVECTION EXPECTED ACROSS THE WRN ZONES IN THE AFTERNOON.

LONG TERM (THURSDAY THROUGH SUNDAY)...H5 PATTERN WILL TRANSITION
FROM A BROAD TROF OVER THE CENTRAL PORTION OF THE CONUS BY MIDWEEK
TO WEAK RIDGING BY THE END OF THE WORK WEEK AND SWRLY FLOW BY THE
WEEKEND. THE GFS DIGGING A CLOSED LOW INTO THE PAC NW BY THE END OF
NEXT WEEK. HOWEVER...THE ENSEMBLES OF THE 06Z GFS RUN ARE INDICATING
THE CLOSED SOLUTION THE GFS IS ADVERTISING AS THE ODD MAN
OUT...WHILE THE MEAN ENSEMBLES FAVOR A MORE OPEN SOLUTION ACROSS THE
WRN CONUS. THE LATTER WOULD FAVOR COOLER TEMPS COMPARED TO THE
CLOSED SOLUTION ADVERTISED BY THE 06Z GFS. WILL RAMP UP TEMPS INTO
FRIDAY...SATURDAY AND SUNDAY. AS FOR PRECIP CHANCES. BEST CHANCES
WILL RESIDE LATE ON WEDNESDAY NIGHT AND EARLY THURSDAY. THE BROAD
TROF WILL BE OVHD WEDNESDAY NIGHT WITH THE GFS ADVERTISING NUMEROUS
WEAK SHORTWAVES WITHIN THE TROF AND A DECENT WAA REGIME OVERNIGHT.
AFTER THURSDAY...DRY CONDS EXPECTED.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE

&&

CLB
Hazardous weather outlook, Sep 11, 3:49 PM CDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
349 PM CDT SUN SEP 11 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-121030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
349 PM CDT SUN SEP 11 2005 /249 PM MDT SUN SEP 11 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ACROSS NORTHERN
PORTIONS OF THE OUTLOOK AREA...MAINLY EAST OF HIGHWAY 83...NORTH
OF HIGHWAY 2. SEVERE THUNDERSTORMS ARE NOT EXPECTED DUE TO LIMITED
INSTABILILITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A COLD FRONT WILL MOVE INTO CENTRAL PORTIONS OF THE OUTLOOK AREA
ON MONDAY...GENERALLY LAYING EAST TO WEST ACROSS THE CENTRAL
SANDHILL REGION. THUNDERSTORMS ARE EXPECTED ALONG AN NORTH OF THIS
FRONT TOMORROW AFTERNOON AND EVENING...SOME OF THESE STORMS MAY BE
CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. THE MAIN
AREA OF CONCERN WILL BE ALONG AND NORTH OF A LINE HAY SPRINGS TO
BROKEN BOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE)

13

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 7:59 PM CDTSevere Thunderstorm WarningLBFFrontier31 min
Sep 11, 9:32 PM CDTSevere Thunderstorm WarningLBFLincoln58 min
Sep 12, 6:34 PM CDTSevere Thunderstorm WarningLBFGarfield, Wheeler56 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.